At least four Texans have died as a result of a dangerous mixture of drugs called the "zombie drug," according to the state health department. The drug, also called "tranq," "sleep cut" or "Philly drug" is an animal tranquilizer being cut with a number of other drugs, including fentanyl, heroin and benzodiazepines, "to extend the duration of the drug’s effects or increase its street value." Typically, users aren't aware xylazine has been added.
Xylazine has been identified in the unregulated fentanyl supply in West Texas. The four reported deaths resulted from "the combined drug toxicity of xylazine along with at least one other illicit substance (e.g., opioids, cocaine, and methamphetamine)," the Texas Department of State Health Services said.
Common symptoms include unresponsiveness, decreased consciousness, low blood pressure, slow heart rate and reduced or slow breathing.
Xylazine is not an opioid and Narcan does not work to reverse its effects. Despite this, suspected overdoses should still be treated with Narcan since it is often mixed with opioids.